Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 13, NWS Houston/Galveston, TX

September 14, 2008Harris County, Liberty County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 14, 2008, 5:30 AM CDT for Harris County, Liberty County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2008, 5:30 AM CDT (10:30 UTC)
Expired
Sep 14, 2008, 8:30 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Harris County, TX, Liberty County, TX

The radar

The Houston radar (KHGX), 57 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3207 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 141030
FFWHGX
TXC201-291-141330-
/O.NEW.KHGX.FF.W.0013.080914T1030Z-080914T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
530 AM CDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRIS COUNTY IN SOUTHEAST TEXAS...
  CENTRAL LIBERTY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 830 AM CDT

* AT 519 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH
  FLOODING WAS LIKELY FROM THUNDERSTORMS ACROSS CENTRAL AND 
  NORTHEASTERN HARRIS COUNTY AND CENTRAL LIBERTY COUNTY.

* LOCATIONS IN THE FLOOD WARNING INCLUDE BUT ARE NOT LIMITED TO 
  MOSS HILL...ADDICKS...WEST UNIVERSITY PLACE...SPRING VALLEY... 
  SHELDON...KINGWOOD...KENEFICK...KATY...JERSEY VILLAGE...HUNTERS 
  CREEK VILLAGE...HUMBLE...HOUSTON...HILSHIRE VILLAGE...HEDWIG 
  VILLAGE...HARDIN...DAYTON...CROSBY...AND BELLAIRE.

COUNTY ROAD 304 WAS FLOODING NEAR HIGHWAY 321 IN LIBERTY COUNTY AT 
430 AM. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO SMALL CREEKS AND BAYOUS. ADDITIONALLY...FRONTAGE ROADS...
HIGHWAY UNDERPASSES...FARM-TO-MARKET AND OTHER SECONDARY ROADS MAY
FLOOD. AVOID LOCATIONS WHERE WATER COVERS THE GROUND

A FLOOD WATCH IS IN EFFECT UNTIL THIS EVENING FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2969 9541 2969 9562 2979 9583 2988 9586
      3007 9535 3003 9528 3013 9511 3031 9469
      3015 9463

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:32 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 14, 3:32 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
332 AM CDT SUN SEP 14 2008

.DISCUSSION...
STILL RECOVERING FROM THE AFFECTS OF IKE. THE OFFICE ITSELF HELD
UP VERY WELL. DURING THE PAST COUPLE OF HOURS...THE BUILDING WENT
FROM BACKUP TO COMMERCIAL POWER.

THE REMNANTS OF IKE WERE PUSHING INTO SOUTHWESTER ARKANSAS EARLY
THIS MORNING. BEHIND THE STORM...A COLD FRONT WILL PUSH ACROSS SE
TX AND BRING SCATTERED TO LIKELY COVERAGE ALONG AND AHEAD OF THE
FRONT. THIS COLD FRONT WILL PUSH ACROSS SE TX TODAY AND OFF THE
COAST TONIGHT. GENERALLY WENT WITH THE GFS BUT DID KEEP ISOLATED
POPS ALONG THE COASTAL AREAS EARLY MONDAY.

A COMBINATION OF LOW GRIDDED FLASH FLOOD VALUES AND PW/S BETWEEN
2 AND 2.5 INCHES LEADING TOWARD LIKELY RAIN COVERAGE MEANS THAT
THERE IS A CHANCE FOR RAINFALL EXCEEDING THE FLASH FLOOD GUIDANCE.
WILL KEEP THE FLASH FLOOD WATCH IN PLACE THROUGH THIS AFTERNOON.

THE REMAINDER OF THE WEEK LOOKS DRIER. COOLER CONDITIONS BEHIND
THE FRONTAL SYSTEM WILL SLOWLY WARM THROUGH THE END OF THE PERIOD.

40

&&

.AVIATION...
WILL CARRY VCSH/VCTS AT OUR NORTHERN TAF SITES (IAH...CLL...CXO...
UTS) THIS MORNING AND AT OUR SOUTHERN TAF SITES (HOU...SGR...
LBX...GLS) THIS AFTERNOON AND EARLY THIS EVENING IN ASSOCIATION
WITH A COLD FRONT MOVING INTO SOUTHEAST TEXAS DURING THE DAY.
WINDS WILL SHIFT TO THE NORTH AFTER THE FRONTAL PASSAGE WITH RAINS
COMING TO AN END. 42

&&

.MARINE...
WE WILL HAVE A COMBINATION OF CAUTION AND ADVISORY FLAGS FOR OUR
WATERS TODAY AS WAVE HEIGHTS CONTINUE TO SLOWLY COME DOWN. AN
OFFSHORE FLOW WILL DEVELOP AND STRENGTHEN TONIGHT AS A COLD FRONT
MOVES OFF THE COAST. WILL UPDATE OUR COASTAL HAZARD MESSAGE FOR
THE ELEVATED TIDE LEVELS THAT ARE SLOWLY COMING DOWN. 42

&&

.CLIMATE...
A LOT OF YESTERDAYS CLIMATE DATA IS INCORRECT OR MISSING. WE WILL
WORK ON FIXING THE INFORMATION DURING THE DAY TODAY. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      90  64  84  58  83 /  40  10  10  10  10
HOUSTON (IAH)              88  67  83  60  83 /  60  30  10  10  10
GALVESTON (GLS)            85  72  82  68  81 /  60  60  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...HARRIS...
     HOUSTON...LIBERTY...MONTGOMERY...POLK...SAN JACINTO...
     TRINITY...WALKER...WALLER.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 PM CDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 1 PM CDT THIS AFTERNOON
     THROUGH THIS EVENING FOR THE FOLLOWING ZONES: WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...40
AVIATION/MARINE/CLIMATE...42

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 11:32 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Washington43 min
Sep 14, 5:05 AM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery55 min
Sep 14, 7:35 AM CDTFlash Flood WarningHGXAustin, Colorado, Fort Bend, Harris, Jackson, Wharton55 min
Sep 14, 7:37 AM CDTRiver Flood WarningHGXHarris12 hr
Sep 14, 7:37 AM CDTRiver Flood WarningHGXHarris23 hr
Sep 14, 8:20 AM CDTSpecial Marine WarningHGX55 min
Sep 14, 8:36 AM CDTFlash Flood WarningHGXAustin, Brazoria, Chambers, Fort Bend, Galveston, Harris and 5 more3 hr
Sep 14, 8:37 AM CDTRiver Flood WarningHGXHarris11 hr
Sep 14, 9:12 AM CDTSpecial Marine WarningHGX93 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.